Medline ® Abstract for Reference 29
of 'Overview of neurologic complications of non-platinum cancer chemotherapy'
Myelopathy following intrathecal chemotherapy in adults: a single institution experience.
Cachia D, Kamiya-Matsuoka C, Pinnix CC, Chi L, Kantarjian HM, Cortes JE, Daver N, Woodman K
J Neurooncol. 2015 Apr;122(2):391-8. Epub 2015 Feb 10.
Methotrexate and cytarabine arabinoside are frequently administered intrathecally in the prophylaxis and treatment of patients with hematological malignancies. Myelopathy as a complication of intrathecal (IT) chemotherapy is rare in adults, with most of the cases described in the literature occurring in the pediatric population. Between January 2010 and March 2014, 587 newly diagnosed B cell acute lymphoblastic leukemia and 24 chronic myeloid leukemia lymphoid blast phase patients were seen at The University of Texas MD Anderson Cancer Center. This case series discusses seven adult cases deemed to have IT chemotherapy-induced myelopathy between 2010 and 2014 at MD Anderson Cancer Center. Five out of the seven patients had T2 abnormalities involving the dorsal columns of the spinal cord. An elevated myelin basic protein level was noted in the two patients in whom it was checked. The wide range of dosage and timing with respect to IT chemotherapy administration suggests an idiosyncratic reaction or individual threshold to the development of myelopathy. By describing the largest case series of myelopathy in adults, we aim to raise awareness about this rare albeit devastating complication. Based on the seven cases described we would recommend-MRI of the spine with T2-weighted imaging in the sagittal and axial planes in leukemia patients with unexplained myelopathy and consideration to delay IT chemotherapy until after an extensive work-up to rule out CNS leukemia. Though more data are needed on the use of folate metabolites, preliminary results have shown some promise in the treatment of methotrexate-induced myelopathy and may be a potential consideration for future patients suspected to have chemotherapy induced myelopathy.
Department of Neuro-Oncology, The University of Texas MD Anderson Cancer Center, 1515 Holcombe Blvd, Houston, TX, 77030, USA, email@example.com.